Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 335, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 9, 2012, 9:39 PM CDT for Dickson County, Hickman County, Humphreys County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 9:39 PM CDT (02:39 UTC)
- Expired
- Aug 9, 2012, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Dickson County, TN, Hickman County, TN, Humphreys County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:42 PM CDT | TSTM WND DMG | Mcewen, TN | A COUPLE OF TREES WERE REPORTED DOWNED IN MCEWEN. DIME SIZE HAIL ALSO OCCURRED. |
| Aug 9, 9:52 PM CDT | TSTM WND DMG | 7 W Dickson, TN | DICKSON COUNTY EMERGENCY MANAGEMENT DETERMINED A STRONG MICROBURST STRUCK THE SOUTHEAST SIDE OF TENNESSEE CITY ALONG A 1/2 MILE LONG PATH AROUND PRUITT ROAD. TWO DOZEN LARGE HEALTHY TREES WERE SNAPPED IN AN EAST-NORTHEAST DIRECTION. A SEMI TRAILER WAS MOVED 10 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS54 KOHX 100239 SVROHX TNC043-081-085-100315- /O.NEW.KOHX.SV.W.0335.120810T0239Z-120810T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 939 PM CDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DICKSON COUNTY IN MIDDLE TENNESSEE... NORTH CENTRAL HICKMAN COUNTY IN MIDDLE TENNESSEE... EAST CENTRAL HUMPHREYS COUNTY IN MIDDLE TENNESSEE... * UNTIL 1015 PM CDT * AT 939 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR MCEWEN...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN HUMPHREYS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. && LAT...LON 3617 8739 3588 8753 3601 8779 3618 8771 TIME...MOT...LOC 0239Z 290DEG 17KT 3606 8764 $$ FORECASTER: 31
1 follow-up statement
472 WWUS54 KOHX 100302 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1002 PM CDT THU AUG 9 2012 TNC043-081-085-100315- /O.CON.KOHX.SV.W.0335.000000T0000Z-120810T0315Z/ DICKSON TN-HICKMAN TN-HUMPHREYS TN- 1002 PM CDT THU AUG 9 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL HUMPHREYS...NORTH CENTRAL HICKMAN AND SOUTHWESTERN DICKSON COUNTIES UNTIL 1015 PM CDT... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF DICKSON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHWESTERN DICKSON COUNTY. LAT...LON 3618 8757 3617 8739 3588 8753 3593 8764 TIME...MOT...LOC 0302Z 268DEG 23KT 3605 8747 $$ 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:03 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 7:03 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 703 PM CDT THU AUG 9 2012 .UPDATE...FOR 06Z AVIATION DISCUSSION. && .AVIATION...06Z AVIATION DISCUSSION. UNCERTAINTIES...SFC FRONTAL MOVEMENT IMPACTS. CONVECTION TO OUR NW AHEAD OF FRONT MAINLY DISSIPATED...AND WITH AN OVERALL DRIER AIRMASS IN PLACE ACROSS THE MID STATE PER MORNING'S CONVECTION...PCPN CHANCES SLIGHT AT BEST THRU 10/10Z AND WILL NOT MENTION. AS SFC FRONT MOVES CLOSER/EVENTUALLY THRU CKV/BNA...EXPECT SOME MOISTURE POOLING IN ITS VICINITY...MENTIONED MVFR FOG/CEILINGS...TEMPO IFR CSV...BUT EVEN WITH POSSIBLE SHORT WAVE PASSAGE IN UPPER LEVEL FLOW AIDING...JUST DOUBT WITH ANY DIURNAL INFLUENCES NOT YET ESTABLISHED...PCPN WILL OCCUR. FRONT SHOULD BE W OF CSV THRU AROUND 10/18Z...AND BELIEVE WITH DIURNAL INFLUENCES KICKING IN...THAT CB/VCTS TSTM CSV APPROPRIATE. && .PREV DISCUSSION.../ISSUED 602 PM CDT THU AUG 9 2012/ UPDATE... NOT IMPRESSED WITH THE CHANCES FOR CONVECTION OVERNIGHT. ONLY BULLISH TRENDS I SEE ARE WITH THE WRF AND THE FROPA WHICH IS EXPECTED AT 12Z. OTW...UPPER DYNAMICS LOOKING WEAK WITH AN OVERALL DECREASE IN MOISTURE DEPTH FROM 00Z TO 06Z. HRRR SHOWS ZILCH THROUGH 6Z AND UPPER DIVERGENCE QUITE WEAK THROUGH 12Z ON THE GFS AND NAM. I WILL GO AHEAD AND UPDATE GRIDS AD KNOCK POPS DOWN PRIOR TO 06Z. AFT 06Z...WILL KEEP THE LIKELY POPS GOING ACROSS THE NORTH BUT THIS MAY NEED A DOWNWARD YANK AS WELL LATER IN THIS SHIFT. REMAINDER OF FCST LOOKS TO BE IN GOOD SHAPE. NO MENTION OF FOG CURRENTLY AND I SEE NO REASON TO ADD ANY AS TOVERS REMAIN NEAR TO ABOVE 0. MIN TEMP FCST LOOKS TO BE IN GOOD SHAPE. UPDATE OUT SHORTLY. PREV DISCUSSION.../ISSUED 340 PM CDT THU AUG 9 2012/ SHORT TERM...SHOWERS AND CLOUDS THAT STILL LINGERED ALONG THE CUMBERLAND PLATEAU AT MID-AFTERNOON WERE HELPING TO PRODUCE A SIGNIFICANT TEMPERATURE GRADIENT ACROSS THE MID STATE. AT 300 PM...TEMPERATURES RANGED FROM THE UPPER 60S AT CSV TO THE UPPER 80S OVER OUR MOST WESTERN COUNTIES. WITH SHOWERS DEPARTING OUR AREA, FROM THE PLATEAU, WE NOW TURN OUR EYES TO THE WEST, WHERE NEW THUNDERSTORMS WERE POPPING UP IN THE AFTERNOON HEAT, OVER SOUTHWESTERN KENTUCKY. THESE STORMS WERE ALSO OCCURRING ALONG THE EDGE OF A BAND OF MID-T0-UPPER LEVEL DRYING THAT EXTENDED FROM SOUTHERN PARTS OF INDIANA AND ILLINOIS, ACROSS SOUTHEAST MISSOURI INTO CENTRAL ARKANSAS. WITH THE POSSIBILITY OF DRY AIR ENTRAINMENT AT THE MID LEVELS, EXPECT SOME GUSTY DOWNBURSTS TO BE POSSIBLE WITH THESE STORMS AS THEY ADVANCE INTO NORTHWESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AND EVENING. AFTER THE INITIAL CONVECTION THIS EVENING, THAT DEVELOPS MAINLY OVER THE NORTHWEST, BELIEVE WE WILL SEE MORE THUNDERSTORM DEVELOPMENT LATER TONIGHT, AS UPPER TROUGH DEEPENS OVER THE OHIO RIVER VALLEY, ENERGIZING THE SLEEPY STATIONARY FRONT JUST WEST OF PADUCAH, AND BRINGING IT EASTWARD AS A COLD FRONT. EXPECT THE COLD FRONT TO BE NEAR A BWG-BNA-WAYNESBORO LINE BY 12Z FRIDAY, PUSHING TO NR A MSL-LIVINGSTON LINE BY 18Z, AND OFF THE CUMBERLAND PLATEAU BY LATE FRIDAY AFTERNOON. SPC HAS ALL OF OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH 12Z FRIDAY, AS THE FRONT PUSHES IN, AND EXPECT TO SEE SIMILAR STORMS TO THE ONES WE HAD THIS MORNING...VERY WET AND JUICY (WITH TORRENTIAL DOWNPOURS) ALONG WITH THE POSSIBILITY FOR STRONG, GUSTY DOWNBURST WINDS. EXPECT SHOWERS AND STORMS TO FINALLY PUSH EAST OF THE MID STATE FRIDAY EVENING, WITH SEVERAL DAYS OF DRY AND AUTUMN-LIKE CONDITIONS TO FOLLOW OVER THE WEEKEND. EXPECT AFTERNOON DEW POINTS IN THE 50S BOTH SATURDAY AND SUNDAY, WITH DAYTIME HIGHS MAINLY IN THE MIDDLE 80S. MANY PLACES WILL LIKELY SEE LOW TEMPERATURES DROP INTO THE MID TO UPPER 50S SUNDAY MORNING. LONG TERM...AFTER OUR DRY SPELL OVER THE WEEKEND, EXPECT NORTHWEST FLOW TO BECOME MORE ZONAL, WITH TWO OR THREE UPPER LEVEL SHORTWAVES LIKELY TO TRAVERSE THE AREA NEXT WEEK. THE TIMING OF THESE IMPULSES, OF COURSE, IS VERY DIFFICULT. IT'S ALSO DIFFICULT TO KNOW HOW MUCH SHRA/TSRA ACTIVITY EACH ONE WITH BRING WITH IT. THEREFORE, HAVE PAINTED POPS WITH A BROAD BRUSH FOR MOST OF NEXT WEEK, WITH A 20% POP MAKING REPEATED ONSTAGE APPEARANCES. TEMPERATURES WILL WARM BACK TO AROUND 90 DEGREES OR IN THE LOWER 90S FOR AREAS WEST OF THE CUMBERLAND PLATEAU, WITH TEMPS FORECAST TO BE MAINLY IN THE MIDDLE 80S ALONG THE PLATEAU ITSELF. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, Aug 9, 5:30 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT THU AUG 9 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-101030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 530 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. SCATTERED STORMS ARE EXPECTED TODAY. A COLD FRONT IS EXPECTED TO PUSH INTO THE REGION TONIGHT...WITH A LINE OF STORMS POSSIBLE. SOME STORMS MAY BE SEVERE BOTH TODAY AND TONIGHT...WITH DAMAGING WINDS...HAIL...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 04
In the hours before
Local storm report, Aug 9, 4:38 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG SPRINGFIELD 36.50N 86.88W
08/09/2012 ROBERTSON TN TRAINED SPOTTER
TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
SIZED HAIL ALSO REPORTED.
0926 AM HAIL MOUNT JULIET 36.21N 86.52W
08/09/2012 E1.00 INCH WILSON TN PUBLIC
0935 AM TSTM WND GST 2 S MOUNT JULIET 36.18N 86.52W
08/09/2012 M50.00 MPH WILSON TN NWS EMPLOYEE
50 MPH GUST AND PEA SIZED HAIL IN PROVIDENCE
0950 AM TSTM WND DMG 4 NE GALLATIN 36.42N 86.40W
08/09/2012 SUMNER TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON ROCKBRIDGE ROAD NEAR 31E.
1003 AM TSTM WND DMG 2 W HARTSVILLE 36.39N 86.20W
08/09/2012 TROUSDALE TN PUBLIC
TREE ACROSS OLDHAM ROAD
&&
31Local storm report, Aug 9, 5:36 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG SPARTA 35.93N 85.47W
08/09/2012 WHITE TN LAW ENFORCEMENT
SOME POWER LINES AND SOME TREES BLOWN DOWN ACROSS THE
COUNTY.
&&
21Local storm report, Aug 9, 5:37 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG SPRINGFIELD 36.50N 86.88W
08/09/2012 ROBERTSON TN TRAINED SPOTTER
TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
SIZED HAIL ALSO REPORTED.
0926 AM HAIL MOUNT JULIET 36.21N 86.52W
08/09/2012 E1.00 INCH WILSON TN PUBLIC
0935 AM TSTM WND GST 2 S MOUNT JULIET 36.18N 86.52W
08/09/2012 M50.00 MPH WILSON TN NWS EMPLOYEE
50 MPH GUST AND PEA SIZED HAIL IN PROVIDENCE
0950 AM TSTM WND DMG 4 NE GALLATIN 36.42N 86.40W
08/09/2012 SUMNER TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON ROCKBRIDGE ROAD NEAR 31E.
1003 AM TSTM WND DMG 2 W HARTSVILLE 36.39N 86.20W
08/09/2012 TROUSDALE TN PUBLIC
TREE ACROSS OLDHAM ROAD
1150 AM TSTM WND DMG SPARTA 35.93N 85.47W
08/09/2012 WHITE TN LAW ENFORCEMENT
SOME POWER LINES AND SOME TREES BLOWN DOWN ACROSS THE
COUNTY.
&&
31Special weather statement, Aug 9, 9:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CDT THU AUG 9 2012
TNZ022-024-025-056-057-100300-
BENTON-DICKSON-HICKMAN-HUMPHREYS-PERRY-
929 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HUMPHREYS AND PERRY COUNTIES...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WAVERLY...GENERALLY MOVING TO
THE EAST AT 15 TO 20 MPH.
SMALL HAIL...WINDS 40 TO 50 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS.
LAT...LON 3607 8815 3621 8788 3615 8740 3581 8754
3576 8771 3589 8812
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:29 PM CDT | Special Weather Statement | OHX | Benton, Humphreys | 31 min |
| Aug 9, 10:14 PM CDT | Special Weather Statement | OHX | Dickson | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.